(Acute Adrenocortical Insufficiency)
Adrenal crisis is a life-threatening condition in which the anterior pituitary gland does not make enough adrenocorticotropic hormone (ACTH). ACTH is responsible for regulating the adrenal gland (a gland near the kidneys that makes hormones that regulate many important bodily functions).
Adrenal crisis is very serious, and people with adrenal crisis require immediate treatment. If you suspect you have this condition, seek emergency medical care immediately.
Adrenal crisis may be caused by:
- Rapid withdrawal from steroid therapy
- Sepsis]]> (bloodstream infection)
- Surgical stress
- Adrenal apoplexy (ie, bleeding into the adrenal glands)
- Pituitary necrosis (damage to pituitary tissue)
- Thyroid hormone replacement in someone with adrenal insufficiency
A risk factor is something that increases your chance of getting a disease or condition. The following factors increase your chances of developing adrenal crisis. If you have any of these risk factors, tell your doctor:
- Septic shock]]>
- Adrenal insufficiency
- Use of steroid medications
If you experience any of these symptoms do not assume it is due to adrenal crisis. These symptoms may be caused by other, less serious health conditions. If you experience any one of them, see your physician.
Your doctor will ask about your symptoms and medical history, and perform a physical exam. Tests may include the following:
Blood tests to measure hormone levels (ACTH, cortisol). The test will look at: look at:
- Red blood cells
- Glucose electrolytes levels
- Autoimmune or endocrine disorders
- Chest x-ray]]>
- ]]>Computed tomography (CT) scan of the abdomen]]> –a type of x-ray that uses a computer to make pictures of structures inside the body
- ACTH stimulation test to confirm the diagnosis of adrenal insufficiency
Talk with your doctor about the best treatment plan for you. Treatment options include the following:
Almost all patients with adrenal crisis are dehydrated and will need large amount of fluids containing sodium and sugar.
Steroid and antibiotics drugs are needed in an adrenal crisis. If you are vomiting or unconscious, these medications will be given by injection or through an IV (intravenous).
To help reduce your chances of having adrenal crisis, take the following steps:
- If you are always tired, feel weak, or have had unexplained weight loss, then see your doctor to find out if you have a shortage of adrenal hormones.
- If you take hydrocortisone, prednisone, or dexamethasone, learn how to increase your dose if you become ill.
- If you have adrenal gland problems and become ill (eg, nausea, vomiting), seek emergency medical care immediately.
- If you have adrenal gland problems, make sure you have a hydrocortisone injection with you at all times, and ensure that you and those around you know how to give the injection.
- If you have adrenal insufficiency, carry a medical ID card and wear a bracelet that tells emergency workers about your problem.
American Association of Clinical Endocrinologists
Endocrine and Metabolic Diseases Information Service
Canadian Association of Emergency Physicians
Canadian Institute for Health Information
Acute adrenocortical insufficiency. DynaMed website. Available at: http://dynamed101.epnet.com/Detail.aspx?style=1&docid=/dynamed/4cf9ed73610f4f6586256b3f004cb2f3 . Accessed December 3, 2006.
Adrenal crisis. Emedicine website. Available at: http://www.emedicine.com/med/topic65.htm . Accessed December 3, 2006.
Adrenal crisis causes death in some people treated with human growth hormone. National Institute of Diabetes and Digestive and Kidney Diseases website. Available at: http://www.endocrine.niddk.nih.gov/pubs/creutz/alert.htm . Accessed December 3, 2006.
Bouillon R: Acute adrenal insufficiency. Endocrinol Metab Clin North Am . 2006;35:767-75
Omori K, Nomura K, Shimizu S, et al. Risk factors for adrenal crisis in patients with adrenal insufficiency. Endocrine J . 2003; 50:745-52.
Thomas Z: An Update on the Diagnosis of Adrenal Insufficiency and the Use of Corticotherapy in Critical Illness. Ann Pharmacotherapy 2007:41:1456-65
Todd GRG, Acerini CL, Ross-Russell R, et al. Survey of adrenal crisis associated with inhaled corticosteroids in the United Kingdom. Arch. Dis Child . 2002; 87:457-61.
Last reviewed November 2008 by ]]>David Juan, MD]]>
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © 2007 EBSCO Publishing All rights reserved.